Alert archive / Louisiana / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS New Orleans, LA
NWS New Orleans, LA issued this wind chill advisory at Jan 6, 2017, 9:49 AM CST for 13 parishes in Louisiana; 5 counties in Mississippi. It took effect at Jan 6, 2017, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2017, 9:49 AM CST (15:49 UTC)
- In effect from
- Jan 6, 2017, 9:00 PM CST
- Expired
- Jan 7, 2017, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS New Orleans, LA
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 413 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 7:40 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 6, 7:40 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
740 AM CST Fri Jan 6 2017
.SOUNDING DISCUSSION...Flight went well this morning bursting at
6.9mb. That said this sounding will not be the fun one to see but
there has been some changes. Moisture has been on a steady
increase. PWs were 0.75" yesterday but have increased to 1.3" by
this morning, in fact the column from the sfc to about h65 is
completely saturated now. This does have some bearing on the
weather as we have basically wetbulbed already so any cooling will
now be due to CAA which is expected to occur throughout the day.
Rather steep inversion noted from h975 to h9. Temp rises from 5.6C
to 13C. Again tonights and tomorrow mornings sndg will be far
more impressive to look at as the temp in the LL should drop
significantly. Westerly winds dominated from about h85 through the
rest of the atmosphere. However winds veer with hght from the sfc
to H85 suggesting WAA in the LL(and lift) which is noted when
looking at last nights sndg. H85 temps is now 11C last night was
9.6C last night. /CAB/
&&
.PREV DISCUSSION... /issued 350 AM CST Fri Jan 6 2017/
SHORT TERM...
Have not made many changes to ongoing fcast this morning. Changes
made were mainly to better define the scenario with respect to
type, timing and areal extent of precip. Numbers and dynamic
attributes are still in line with current thinking from previous
forecast discussion. Sleet may start mixing with rain around noon
over the southern counties of Mississippi today. This will
eventually make its way into the adjacent Louisiana parishes and
should reach as far south as the Baton Rouge metro before ending
before midnight for those locations. The wintry mix will continue
to move east and finally exit the Mississippi coastal counties
around midnight. Some light ice accumulations can be expected over
the northern most areas through this evening.
Wintry accumulations are not expected south of the advisory area
but there will be some wintry mix nevertheless before ending this
evening. Even though the wintry mix is expected to be short lived
and melt upon contact with the ground, deep sub-freezing temps
will be moving in at the very moment the precip is moving out
after dark. This will not give enough time for elevated flat
structures to dry. The remaining water on roadways could freeze
rapidly producing large areas of "black ice" to form. This would
cause very dangerous conditions for those traveling through areas
not only within the advisory area but also adjacent and south of
the advisory.
A hard freeze for the areas north of Lake Pontchartrain and
freezing conditions south of the lake look to be the next thing
on the list for the overnight hours tonight and Saturday morning.
Wind chill temps may also be cold enough to be an issue. Would
like to revisit the wind chill issue for Saturday morning later
today. Will post the appropriate freeze warnings for the entire
area and show as a hard freeze north. This may occur again
Saturnight into Sunday morning.
LONG TERM...
Once we begin the warming trend starting Monday although temps
will still be in the chilly upper 40s to near 50. Tuesday temps
should be in the 60s. The common thing after an arctic outbreak is
bringing warmer temps and dp temps along with moisture back from
the gulf, we should see some fog problems again starting Tuesday
or Wednesday. But an extended period of warmer temps look to
stick around through much of the week.
&&
.AVIATION...IFR ceilings of 500 to 1000 feet and visibilities
ranging from 2 to 5 miles in a light to moderate rain are expected
to persist through 00z. The biggest concern is the potential for
icing issues to develop at KMCB after 21z and at KBTR and KHDC
after 00z as temperatures fall below freezing. Any ice
accumulation should be fairly light, but could impact aviation
operations at these terminals during the evening hours. The
precipitation should all come to an end by 06z tomorrow as drier
moves in. Ceilings should quickly improve back into MVFR and then
VFR range by 12z tomorrow as drier air feeds into the area. 32
&&
.MARINE...A strong arctic surge of colder and drier air will
feed into the area beginning today and persisting through the
weekend. Strong north winds of 25 to 30 knots with higher gusts
will develop over all of the waters by this evening and persist
through Saturday night. The wind field will gradually decrease
through the day on Sunday as a surface high becomes centered over
the Gulf South. By Monday, winds should veer to the southeast and
weaken to 10 to 15 knots. Seas will also react to the winds with
seas of 6 to 10 feet on Saturday and Sunday falling back to 3 to 5
feet by Monday. Winds should increase back into the range of 15 to
20 knots on Tuesday in response to a weak low pressure system
passing north of the region. By Wednesday, the wind field should
once again relax as high pressure spreads back in and relaxes the
pressure gradient over the northern Gulf. Seas will generally
range from 3 to 6 feet during the first half of the week. 32
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Winter Weather Advisory Friday afternoon and evening.
Small Craft Advisory Friday afternoon through Sunday
morning.
Freeze and Hard Freeze Warning in effect for late tonight.
SPS for hazardous driving conditions due to "Black Ice"
tonight
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 36 21 37 20 / 80 50 10 0
BTR 39 25 40 22 / 80 50 10 0
ASD 44 26 42 25 / 90 60 10 0
MSY 46 30 41 30 / 80 60 10 0
GPT 45 27 41 27 / 90 70 10 0
PQL 45 27 40 25 / 80 70 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning from midnight tonight to 9 AM CST Saturday for
LAZ046-049-056>070.
Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
for LAZ034>037-039-040-047-048-050-071-072.
Winter Weather Advisory from noon today to midnight CST tonight
for LAZ034>037-039-071.
GM...Small Craft Advisory from noon today to 6 PM CST Sunday for
GMZ536-538-550-552-555-557.
Small Craft Advisory from noon today to midnight CST Sunday
night for GMZ570-572-575-577.
Small Craft Advisory from noon today to 6 AM CST Sunday for
GMZ530-532-534.
MS...Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
for MSZ068>071-077-080>082.
Winter Weather Advisory from noon today to midnight CST tonight
for MSZ068>071-077.
GM...Small Craft Advisory from noon today to 6 PM CST Sunday for
GMZ538-550-552-555-557.
Small Craft Advisory from noon today to midnight CST Sunday
night for GMZ572-575-577.
Small Craft Advisory from noon today to 6 AM CST Sunday for
GMZ532-534.
&&Hazardous weather outlook, Jan 6, 8:38 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 838 AM CST FRI JAN 6 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-070245- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 838 AM CST FRI JAN 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE AREA TODAY AND TONIGHT. THERE IS A POSSIBILITY OF A WINTRY MIX OF SLEET...FREEZING RAIN AND A COLD RAIN MAINLY NEAR THE LOUISIANA - MISSISSIPPI STATE LINE THIS AFTERNOON AND EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON UNTIL MIDNIGHT CST FRIDAY FOR SOUTHWEST MISSISSIPPI AND THE ADJACENT SOUTHEAST LOUISIANA PARISHES. THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS MORNING. A FEW THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF DIMES. FREEZE AND HARD FREEZE WARNINGS ARE IN EFFECT FOR ALL OF THE AREA LATE TONIGHT. THE HARD FREEZE WARNING IS FOR AREAS ALONG AND NORTH OF THE I-12 CORRIDOR IN SOUTHEAST LOUISIANA AND FOR ALL OF THE COUNTIES IN SOUTHWEST AND COASTAL MISSISSIPPI. A FREEZE WARNING IS IN EFFECT FOR THE REMAINDER OF THE SOUTHEAST LOUISIANA PARISHES TONIGHT. TEMPERATURES ARE EXPECTED TO DROP TO BETWEEN 20 AND 26 DEGREES IN THE HARD FREEZE WARNING AND 27 TO 32 DEGREES IN THE FREEZE WARNING. STRONG NORTH WINDS OF 25 TO 30 KNOTS WITH FREQUENT GUSTS OF 35 KNOTS OR MORE HAVE PROMPTED SMALL CRAFT ADVISORY ISSUANCES FOR ALL OF THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. A WIND ADVISORY MAY BE NEEDED FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN TONIGHT DUE TO STRONG NORTH WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS. IN ADDITION...A WIND CHILL ADVISORY MAY BE NEEDED FOR AT LEAST NORTHERN PORTIONS OF THE AREA LATE TONIGHT WITH WIND CHILL READINGS EXPECTED TO DROP TO VALUES FROM THE UPPER SINGLE DIGITS INTO THE TEENS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZE AND HARD FREEZE WARNINGS WILL LIKELY BE NECESSARY FOR ALL OF THE AREA SATURDAY NIGHT. STRONG NORTH WINDS WILL PERSIST OVER THE COASTAL WATERS SATURDAY AND SUNDAY RESULTING IN CONTINUED SMALL CRAFT ADVISORIES DURING THIS PERIOD. ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP MONDAY NIGHT AND TUESDAY OF NEXT WEEK AS A LOW PRESSURE SYSTEM MOVES NORTH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE REPORT ANY OCCURRENCES OF HAIL AND SIGNIFICANT ACCUMULATIONS OF SLEET OR FREEZING RAIN TO THE NATIONAL WEATHER SERVICE IN SLIDELL. TD
In the hours before
Special weather statement, Jan 6, 6:55 AM CST, 2 hours 54 minutes before
Special Weather Statement National Weather Service New Orleans LA 655 AM CST Fri Jan 6 2017 LAZ040-046>050-072-MSZ080>082-061500- St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension- Livingston-Southern Tangipahoa-Hancock-Harrison-Jackson- Including the cities of...Slidell...Mandeville...Covington... Lacombe...Bayou Sorrel...Plaquemine...White Castle...Port Allen... Addis...Brusly...Baton Rouge...Gonzales...Donaldsonville... Prairieville...Denham Springs...Watson...Walker...Hammond... Robert...Ponchatoula...Bay St. Louis...Waveland...Diamondhead... Gulfport...Pascagoula...Ocean Springs...Moss Point...Gautier... St. Martin 655 AM CST Fri Jan 6 2017 Arctic air will cause temperatures to fall well below freezing by dark. This will begin to occur just as precipitation is moving out of the area. Exposed roadways will remain very wet as temperatures fall quickly into the 20s during the late afternoon and evening. This will cause areas of black ice to develop on these road surfaces since there will not be enough time for travel lanes to dry.
Special weather statement, Jan 6, 8:18 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 AM CST FRI JAN 6 2017
LAZ039-040-072-MSZ080-061445-
Southern Tangipahoa-Washington-St. Tammany-Hancock-
818 AM CST FRI JAN 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON...ST.
TAMMANY...SOUTHEASTERN TANGIPAHOA PARISHES IN SOUTHEASTERN LOUISIANA
AND SOUTHWESTERN HANCOCK COUNTIES...
At 817 AM CST, a strong thunderstorm was located near Madisonville,
or 8 miles south of Covington, moving northeast at 50 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Slidell, Covington, Pearl River, Abita Springs, Madisonville, Sun,
Lacombe, Bush, Pearlington and Slidell Airport.
LAT...LON 3056 8979 3056 8980 3026 8957 3021 8978
3023 8985 3026 8989 3026 8998 3030 8999
3036 9008 3039 9020 3035 9027 3041 9031
3078 8995
TIME...MOT...LOC 1417Z 231DEG 42KT 3036 9008
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:51 AM CST | Freeze Warning | LIX | Assumption, Iberville, Saint Bernard, Saint James, Saint John the Baptist | 29 hr |
| Jan 6, 3:51 AM CST | Hard Freeze Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Tangipahoa and 3 more | 31 hr |
| Jan 6, 8:18 AM CST | Special Weather Statement | LIX | Saint Tammany | 27 min |
| Jan 6, 10:28 AM CST | Wind Advisory | LIX | Assumption, Saint Bernard, Saint James, Saint John the Baptist | 23 hr |
| Jan 6, 3:43 PM CST | Gale Warning | LIX | 23 hr | |
| Jan 6, 3:43 PM CST | Small Craft Advisory | LIX | 47 hr | |
| Jan 6, 5:28 PM CST | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 17 min |
| Jan 6, 10:13 AM CST | Winter Storm Warning | LIX | Amite, Pike, Walthall, Wilkinson | 12 hr |
| Jan 6, 10:35 AM CST | River Flood Warning | LIX | Jackson | 13 hr |
| Jan 6, 12:05 PM CST | Special Weather Statement | LIX | Hancock, Harrison, Jackson | 85 min |
Nearby
Wind Chill Advisories in Louisiana, 2017Wind Chill Advisories in Mississippi, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.